Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 211, NWS Des Moines, IA

June 28, 20174 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 28, 2017, 5:11 PM CDT for 4 counties in Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2017, 5:11 PM CDT (22:11 UTC)
Expired
Jun 28, 2017, 6:00 PM CDT
In force
49 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Jasper County, IA, Marshall County, IA, Polk County, IA, Story County, IA

The radar

The Des Moines radar (KDMX), 37 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 2:53 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.2 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
1152 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

199 
WUUS53 KDMX 282211
SVRDMX
IAC099-127-153-169-282300-
/O.NEW.KDMX.SV.W.0211.170628T2211Z-170628T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
511 PM CDT WED JUN 28 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northeastern Polk County in central Iowa...
  Southeastern Story County in central Iowa...
  Southwestern Marshall County in central Iowa...
  Northwestern Jasper County in central Iowa...

* Until 600 PM CDT.

* At 511 PM CDT, a severe thunderstorm was located 7 miles southeast
  of Nevada, moving east at 35 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Nevada, State Center, Baxter, Maxwell, Colo, Melbourne, Cambridge,
  Collins and Rhodes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for central Iowa.

LAT...LON 4182 9351 4199 9357 4205 9306 4182 9301
TIME...MOT...LOC 2211Z 266DEG 30KT 4192 9340 

HAIL...1.75IN
WIND...60MPH
 
$$

REV
1 follow-up statement
312 
WWUS53 KDMX 282239
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
539 PM CDT WED JUN 28 2017

IAC099-127-153-169-282300-
/O.CON.KDMX.SV.W.0211.000000T0000Z-170628T2300Z/
Polk IA-Story IA-Marshall IA-Jasper IA-
539 PM CDT WED JUN 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN POLK...SOUTHEASTERN STORY...SOUTHWESTERN MARSHALL
AND NORTHWESTERN JASPER COUNTIES...

At 539 PM CDT, a severe thunderstorm was located near State Center,
or 13 miles southwest of Marshalltown, moving east at 35 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
State Center, Baxter, Colo, Melbourne, Collins and Rhodes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for central Iowa.

LAT...LON 4182 9335 4201 9338 4205 9306 4182 9301
TIME...MOT...LOC 2239Z 266DEG 30KT 4193 9312 

HAIL...1.75IN
WIND...60MPH
 
$$

REV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:19 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 28, 3:19 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
319 PM CDT Wed Jun 28 2017

.SHORT TERM.../Tonight through Thursday/
Issued at 319 PM CDT Wed Jun 28 2017

19z radar had a cluster of showers and thunderstorms over north
central Iowa that was being aided by a PV anomaly moving across
southern Minnesota and to a lesser extent 850mb warm air advection.
18z SPC mesoanalysis showed 1500 to 3000 J/kg of MLCAPE in the warm
sector with around 30 to 40 knots of shear. A subtle shortwave
moving through central Nebraska will help to provide lift for
scattered thunderstorms. While discrete cells with all modes of
severe weather is possible initially, expect storms to become more
linear with more of a damaging wind and hail threat through this
evening. Some of the short terms models have shown the possibility
for heavy rainfall over southern Iowa overnight as a cold front
stalls out. This is shown with the HRRR, RAP, WRF-ARW and NMM cores
having 1 to 2 inches with locally higher amounts. This may lead to
isolated flash flooding threat tonight and even if that does not
come to fruition, this rainfall along with expected rainfall in the
coming days may prime southern Iowa for flash flooding.

Next concern is Thursday afternoon convection which is expected to
bring another round of severe weather and heavy rainfall to the
state, especially southern portions. By late tomorrow afternoon,
CAPE values will be between 2000 and 3000 J/kg with deep layer shear
of 40 to 50 knots, which is more than sufficient for supercells.
With this in mind and warm front draped across the area, supercells
with the potential for isolated tornadoes and large hail will be
possible in the afternoon and early evening.

.LONG TERM.../Thursday night through Wednesday/
Issued at 319 PM CDT Wed Jun 28 2017

The pattern will remain active through the period although the
severe potential should not be as great with gradually building
heights and weaker flow through the cornbelt. An MCS could very
well be ongoing at onset somewhere around a warm frontal boundary
sitting along the IA/MO border as the current NW CONUS short wave
lift reaches the Midwest. With MLCAPEs 2500-4000 j/kg and 0-6km
shear 30-50kts that instability/shear parameter space would
certainly suggest discrete supercells, at least initially, are
possible with the potential for the current Enhanced Risk to be
expanded eastward with time. 0-1km shear and SRH values near the
boundary would also support tornadoes, and these values increase
into the evening with the increasing low level jet so all modes of
severe weather are possible. Heavy rain parameters are not
climatologically extreme based on the 00z NAEFS percentiles but it
may not take that considering what normals are for late June and
the aforementioned synoptic lift. Many models are also suggesting
1-2” maxes so will add heavy rain mention considering the
airmass and degree of moisture transport. The triple point and
front will not move quickly, still likely over southern IA by 06z.

The synoptic scale lift should exit to our south and east into
Fri morning although some weak convection may still develop in the
base of the trough and broad lingering low level cyclonic flow,
which could potential also repeat northeast during peak heating
Sat. This should be followed by brief surface ridging and lull and
then quick return flow recovery into Sun ahead of another weak NW
flow wave. This will bring varied degrees of thunderstorm chances
back into the forecast early next week, although neither shear,
instability and heavy rain parameters look remarkable for now.
This will also usher in decreased confidence with the models
having difficulty handling the weakening flow and short wave
progression. The ECMWF and GFS both depict a weak Missouri Valley
wave into Monday with the GFS slower and stronger than suggested
by the GEFS, the EC and its ensembles so some token PoPs will
linger to account for these possibilities through Tue Night.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1220 PM CDT Wed Jun 28 2017

Showers and embedded thunderstorms were moving over the northern
terminals early this afternoon and have handled these with VCTS.
Additional storms are expected to develop later this afternoon
ahead of a cold front and move east this evening over central Iowa
terminals. These storms will pose a strong to severe wind gusts
and hail threat for the terminals. While most of the showers and
storms will have ended by mid-evening, they may persist over the
southern terminals tonight as the cold front stalls.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Ansorge
LONG TERM...Small
AVIATION...Ansorge
Hazardous weather outlook, Jun 28, 4:52 AM CDT, 12 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
452 AM CDT Wed Jun 28 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-291000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
452 AM CDT Wed Jun 28 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A few strong storms remain possible this morning with the main
concern of locally heavy rain, hail, and gusty winds are possible.

Strong to severe thunderstorms are expected this afternoon and
tonight. Large hail, damaging winds, and a couple of tornadoes
remain possible. Locally heavy rain is also anticipated and may
lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another round of strong to potentially severe thunderstorms are
forecast Thursday afternoon and evening. Large hail, damaging
winds and even a few isolated tornadoes are possible. Heavy rain
will again pose the threat of flash flooding Thursday night.

More storms are possible Sunday night into Monday. The
predictability for severe weather remains low at this time, but
locally heavy rain is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely needed this afternoon and tonight and
again Thursday afternoon and evening.

KLP

In the hours before

Local storm report, Jun 28, 4:32 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
432 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     TORNADO          4 S EARLHAM             41.43N 94.11W
06/28/2017                   MADISON            IA   AMATEUR RADIO

&&

CW
Local storm report, Jun 28, 4:38 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
438 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TORNADO          3 SW DEXTER             41.48N 94.26W
06/28/2017                   ADAIR              IA   AMATEUR RADIO

            3 MILES SOUTH OF I80, 4 MILES EAST OF P26.

&&

CW
Local storm report, Jun 28, 4:49 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
449 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             ELKHART                 41.79N 93.51W
06/28/2017  M0.25 INCH       POLK               IA   TRAINED SPOTTER

&&

CW
Local storm report, Jun 28, 4:58 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
458 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             4 SE NEW MARKET         40.70N 94.85W
06/28/2017  E1.00 INCH       TAYLOR             IA   TRAINED SPOTTER

&&

CW
Local storm report, Jun 28, 5:08 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
508 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TORNADO          7 SW BEDFORD            40.59N 94.82W
06/28/2017                   TAYLOR             IA   TRAINED SPOTTER

            REPORT FROM EAX.

&&

MJB
Local storm report, Jun 28, 5:11 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
511 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             CAMBRIDGE               41.90N 93.53W
06/28/2017  E1.75 INCH       STORY              IA   LAW ENFORCEMENT

&&

CW

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 3:23 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Story30 min
Jun 28, 3:41 AM CDTSevere Thunderstorm WarningDMXDallas, Polk23 min
Jun 28, 2:23 PM CDTSevere Thunderstorm WarningDMXCalhoun, Humboldt, Pocahontas, Webster52 min
Jun 28, 3:06 PM CDTSevere Thunderstorm WarningDMXCalhoun, Humboldt, Pocahontas, Webster39 min
Jun 28, 3:40 PM CDTSevere Thunderstorm WarningDMXHamilton, Webster, Wright50 min
Jun 28, 3:49 PM CDTSevere Thunderstorm WarningDMXButler, Franklin41 min
Jun 28, 4:08 PM CDTTornado Warning Tornado observedDMXAdair, Dallas, Madison37 min
Jun 28, 4:20 PM CDTSevere Thunderstorm WarningDMXAdair, Madison40 min
Jun 28, 4:22 PM CDTTornado WarningDMXAdair, Adams, Cass23 min
Jun 28, 4:25 PM CDTTornado WarningDMXAdair, Madison35 min
Jun 28, 4:28 PM CDTTornado Warning Tornado observedDMXAdair, Dallas, Guthrie, Madison32 min
Jun 28, 4:33 PM CDTSevere Thunderstorm WarningDMXBremer, Butler42 min
Jun 28, 4:46 PM CDTTornado Warning Tornado observedDMXAdair, Adams, Union29 min
Jun 28, 4:49 PM CDTSevere Thunderstorm WarningDMXDallas, Madison, Polk, Warren41 min
Jun 28, 4:51 PM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin, Webster, Wright39 min
Jun 28, 4:53 PM CDTTornado WarningDMXTaylor52 min
Jun 28, 4:56 PM CDTTornado Warning Tornado observedDMXAdair, Madison37 min
Jun 28, 5:07 PM CDTSevere Thunderstorm WarningDMXHamilton, Hardin38 min
Jun 28, 5:11 PM CDTTornado WarningDMXAdair, Madison, Union34 min
Jun 28, 5:24 PM CDTSevere Thunderstorm WarningDMXJasper, Marion, Polk, Warren24 min
Jun 28, 5:25 PM CDTSevere Thunderstorm WarningDMXMarshall, Story35 min
Jun 28, 5:35 PM CDTSevere Thunderstorm WarningDMXGrundy, Hardin40 min
Jun 28, 5:39 PM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold, Taylor66 min
Jun 28, 5:41 PM CDTTornado WarningDMXClarke, Madison, Union34 min
Jun 28, 5:52 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Polk, Story2 min
Jun 28, 5:55 PM CDTTornado WarningDMXMarion, Warren35 min
Jun 28, 6:14 PM CDTTornado Warning Tornado observedDMXJasper, Marion31 min
Jun 28, 6:18 PM CDTTornado WarningDMXWarren27 min
Jun 28, 6:29 PM CDTSevere Thunderstorm WarningDMXAdams, Union22 min
Jun 28, 6:29 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy, Tama46 min
Jun 28, 6:36 PM CDTSevere Thunderstorm WarningDMXHardin39 min
Jun 28, 6:44 PM CDTTornado Warning Tornado observedDMXMarion, Warren31 min
Jun 28, 6:57 PM CDTSevere Thunderstorm WarningDMXButler, Franklin, Grundy, Hardin48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.